What To Do if Your Dog Overdoses On Cannabis:

1). Don’t Panic. 

No one in history has ever died from a cannabis overdose, neither have any dogs. When your pet is too high, it’s like a bad trip. You just have to ride it out and let the effects wear off. Do not panic. There are a few home remedies you can prepare yourself with, if and when this happens to your fur baby.

2.) Keep Them Hydrated. 

The biggest side effect of a dog cannabis overdose is becoming dehydrated. This happens because cannabis has an effect much stronger on a dog’s body. Dogs have an endocannabinoid system just as humans do, which means their bodies are capable of metabolizing cannabis. When overdosed with cannabis, dogs tend to enter a comatose-like state, where they sleep it off. While too high, they aren’t capable of controlling their body functions fully. So drinking water becomes a challenge. Use a medicine syringe to drop water in their mouths so that they lap it up, every so often. A dog can’t die from cannabis, however a dog can die from dehydration. 

3.) Get the Wee Wee Pads Ready. 

Dogs lose control of their bowels and their orientation when they are high on cannabis, in addition to the rest of their body functions. You will notice a slight wobble or trouble stabilizing. This is because cannabis will throw off your dog’s balance and equilibrium. The best thing you can do is expect what’s to happen next. When too high, dogs will eliminate or defecate wherever they are. Be prepared for diarrhea.

4.) Induce Vomiting.

While overdosed on cannabis, your pet may throw up as well, which is the body’s natural response to what is signaled as being poisoned. Sometimes if they throw up everything they ate, the effects will wear off faster. Other times, they will vomit and continue to vomit after they’ve emptied their stomachs. This is why it’s so important to keep them hydrated. You can induce vomiting with a diluted mixture of 15ml hydrogen peroxide and 15ml water. This method may not always work. Administer with a medicine syringe orally. Proceed with caution with this method. 

5.) Use CBD. 

CBD is a known THC inhibitor. Administering CBD before or after taking THC will decrease the psychoactive effects of the THC. Using CBD when feeling “too high” can bring the high back down to a normal, or tolerable level. The same applies for animals. Keep a bottle of straight hemp CBD on hand, just in case of dog or human “too high” emergencies. 

6.) Go to the Vet. 

As a last resort, you can take your pet to the vet to help him or her get through the bad trip. The best and only thing the vet can really do is administer an IV to keep your pet hydrated. There’s nothing else they can really do except keep your pet comfortable. An emergency vet visit of this nature can cost upwards of $1,000.00. It’s worth waiting a few hours to see if the high wears off. If it goes on for over 24 hours, that’s when it’s time to go the vet. 

By B Le Grand

Leave a Reply